Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

June 11, 2021Leslie County, Kentucky

NWS Jackson, KY issued this special weather statement at Jun 11, 2021, 1:49 PM EDT for Leslie County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 1:49 PM EDT (17:49 UTC)
Expired
Jun 11, 2021, 2:30 PM EDT
In force
41 min
Issued by
NWS Jackson, KY

County Leslie County, KY

The radar

The Jackson,KY radar (KJKL), 40 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS83 KJKL 111749
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
149 PM EDT Fri Jun 11 2021

KYZ114>117-111830-
Clay-Perry-Owsley-Leslie-
149 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWSLEY...NORTHERN
LESLIE...WEST CENTRAL PERRY AND NORTHEASTERN CLAY COUNTIES...

At 149 PM EDT, a strong thunderstorm was located over Whoopflarea, or
13 miles northeast of Manchester, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hazard, Hyden, Buckhorn, Seth, Hoskinston, Enline, Cinda, Mistletoe,
Dryhill, Shoal, Smilax, Kaliopi, Bobs Fork, Wild Cat, Newfound,
Barcreek, Confluence, Whoopflarea, Mosley Bend and Thousandsticks.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3722 8371 3738 8362 3736 8354 3733 8354
      3735 8349 3729 8320 3704 8333
TIME...MOT...LOC 1749Z 292DEG 14KT 3727 8358 

$$

GREIF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jun 11, 11:27 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 11, 11:27 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1127 AM EDT Fri Jun 11 2021

.UPDATE...
Issued at 1127 AM EDT FRI JUN 11 2021

The forecast remains largely on track for the afternoon and
evening with showers and storms across the area. Stuck with
categorical PoPs across the area as no particular portion of the
CWA was favored within the model runs. Freshened up the hourly
temperatures and dewpoints into the afternoon with current obs.

UPDATE Issued at 734 AM EDT FRI JUN 11 2021

Fortunately, storms have shown a bit more movement over the past
hour, but still a few pockets of heavy rain falling in eastern
Kentucky. Outside of freshening up the hourly temperatures and
dewpoints, no other changes needed right now.

&&

.SHORT TERM...(Today through Saturday)
Issued at 430 AM EDT FRI JUN 11 2021

An upper level low resides across the region this morning with a
very moist airmass in place. PW values range from 1.80-2.00 across
Kentucky right now. The upper level low continues to provide some
weak ascent that has led to some heavy showers and storms
overnight. This activity continues to expand. With the upper level
low virtually on top of us, storm movement has been very slow to
almost stationary at times. This is promoting some very heavy rain
early this morning in a few places. With little change expected
today and CAMs continue to additional development through the day,
opted to hoist a flash flood watch. The ground is also quite
saturated in places from the rainfall yesterday and overnight.
Thus, some of the area is a bit more primed today. Left the
northwestern portion of the CWA out of the watch as the CAMs are
really hitting the southern areas more and they have generally
seen less rain to the north.

The upper level low will shift eastward tonight with a weak trough
axis shifting southward across the area. This may provide one last
good chance of rain through the mid to late evening hours. While a
few showers could hold on into Saturday morning, the trend is for
slightly drier weather for Saturday as heights continue to build
across the region. A few models try to bring in a few showers late
in the day, but certainly should be less coverage than most days
this week.

Highs today will be similar to yesterday generally peaking around
80 with the clouds and precipitation. Should see temperatures
reach the mid 80s on Saturday with a bit more sunshine.

.LONG TERM...(Saturday night through Thursday)
Issued at 430 AM EDT FRI JUN 11 2021

The period will begin with lingering activity, but will be a bit
more quiet moving forward. An upper level low that brought unsettled
weather much of this week will have shifted east, with a surface low
in New England for the start of the period. A weak cold front will
accompany this, bringing a chance of showers/storms mainly in the
afternoon and especially along the Virginia Border. As the upper
level wave departs, another shortwave will take shape across the
eastern USA and Canada as it rounds the base of the Canadian vort
and digs southward early next week. A surface low will develop as a
result and will be positioned across the Southeast. To the west, a
large ridge will sit across the Midwest keeping the upper level
pattern very meridional.

Through the day Tuesday, guidance diverges. The GFS is more bullish,
suggesting showers working in during the afternoon and evening as a
second front works out of the Great Lakes region. On the contrary,
the ECMWF and Canadian lean on the dry side with activity staying
east of the CWA. Given the uncertainties, have leaned on the blend
here. Given the upslope flow and better low-level moisture, it is
reasonable to see slight chance showers/storms along Virginia.
Rising heights will then follow for the end of the period, as a
surface high works into the upper Mississippi Valley and then Ohio
Valley, resulting in mostly dry weather.

Temperatures will run above the norm through the first half of the
period, generally ranging from the low to mid 80s in the afternoons
and low to mid 60s overnight. With a second front progressing across
the region Tuesday afternoon, temperatures will take a dip into
Wednesday. Highs will be in the mid to upper 70s and overnight lows
in the low 50s. An anticyclone and southerly flow will then increase
temperatures for the end of the period, with highs near average for
Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 734 AM EDT FRI JUN 11 2021

Low IFR stratus will slowly lift into an MVFR layer this morning,
before returning to VFR this afternoon. Torrential showers and
storms will be in the area today and could create some localized
lower cigs and visibilities. Low clouds and fog will again
redevelop late tonight with model guidance in pretty good
agreement. Light winds will be seen through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for KYZ058>060-068-069-
079-080-083>088-104-106>120.

&&

UPDATE...BATZ
SHORT TERM...KAS
LONG TERM...BB
AVIATION...KAS
Hazardous weather outlook, Jun 11, 4:39 AM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
439 AM EDT Fri Jun 11 2021

KYZ058>060-068-069-079-080-083>088-104-106>120-121145-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
439 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms with torrential rain will be seen today and tonight.
Flash flooding is possible through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are also possible at times Saturday through Sunday,
and again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding
through this evening.

KYZ044-050>052-121145-
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, and Morehead
439 AM EDT Fri Jun 11 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible through tonight. Some storms will
contain brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are also possible at times Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/BB

In the hours before

Local storm report, Jun 11, 10:31 AM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1031 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 E PEBWORTH            37.50N 83.70W
06/11/2021  M1.25 INCH       OWSLEY             KY   MESONET

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2 E
            PEBWORTH. 24 HOUR TOTAL AS OF 8 AM.

&&

HAS
Local storm report, Jun 11, 10:33 AM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1033 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 N FLINTVILLE          37.50N 83.30W
06/11/2021  M1.40 INCH       BREATHITT          KY   MESONET

            24 HOUR TOTAL AS OF 8 AM.

&&

HAS
Local storm report, Jun 11, 11:03 AM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1103 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       1 WNW WILHURST          37.64N 83.43W
06/11/2021  M1.40 INCH       BREATHITT          KY   COCORAHS

            24 HOUR TOTAL AS OF 9 AM.

&&

HAS
Local storm report, Jun 11, 11:07 AM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1107 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       WILLAILLA               37.31N 84.47W
06/11/2021  M2.87 INCH       ROCKCASTLE         KY   COCORAHS

            24 HOUR TOTAL AS OF 7 AM.

&&

HAS
Special weather statement, Jun 11, 1:48 PM EDT, 1 minute before
Special Weather Statement
National Weather Service JACKSON KY
148 PM EDT Fri Jun 11 2021

KYZ085>087-111830-
Whitley-Knox-Bell-
148 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BELL...SOUTHWESTERN
KNOX AND SOUTHEASTERN WHITLEY COUNTIES...

At 147 PM EDT, a strong thunderstorm was located over Suttons Mill,
or near Williamsburg, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Williamsburg, Pineville, Middlesboro, Julip, Clate, Birdseye, Ponza,
Verne, Gausdale, King, Louden, Pruden, Polly Camp, Cubage,
Binghamtown, Clear Creek Springs, Nevisdale, Bon, Dixie and Hutch.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3659 8402 3669 8422 3685 8413 3669 8346
      3667 8346 3667 8351 3664 8358 3662 8364
      3658 8369 3658 8382
TIME...MOT...LOC 1747Z 292DEG 14KT 3674 8409

GREIF
Special weather statement, Jun 11, 1:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
149 PM EDT Fri Jun 11 2021

KYZ114>117-111830-
Clay-Perry-Owsley-Leslie-
149 PM EDT Fri Jun 11 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWSLEY...NORTHERN
LESLIE...WEST CENTRAL PERRY AND NORTHEASTERN CLAY COUNTIES...

At 149 PM EDT, a strong thunderstorm was located over Whoopflarea, or
13 miles northeast of Manchester, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hazard, Hyden, Buckhorn, Seth, Hoskinston, Enline, Cinda, Mistletoe,
Dryhill, Shoal, Smilax, Kaliopi, Bobs Fork, Wild Cat, Newfound,
Barcreek, Confluence, Whoopflarea, Mosley Bend and Thousandsticks.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3722 8371 3738 8362 3736 8354 3733 8354
      3735 8349 3729 8320 3704 8333
TIME...MOT...LOC 1749Z 292DEG 14KT 3727 8358

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:01 PM EDTAreal Flood AdvisoryJKLOwsley119 min
Jun 10, 10:53 PM EDTAreal Flood AdvisoryJKLKnox3 hr
Jun 11, 12:33 AM EDTAreal Flood AdvisoryJKLLaurel, Rockcastle20 min
Jun 11, 12:53 AM EDTFlash Flood WarningJKLLaurel, Rockcastle2 hr
Jun 11, 1:15 AM EDTAreal Flood AdvisoryJKLJackson, Pulaski, Rockcastle2 hr
Jun 11, 3:10 AM EDTAreal Flood AdvisoryJKLJackson, Laurel, Pulaski, Rockcastle8 hr
Jun 11, 3:54 AM EDTFlash Flood WatchJKLBell, Breathitt, Clay, Elliott, Estill, Floyd and 23 more18 hr
Jun 11, 4:29 AM EDTAreal Flood AdvisoryJKLBreathitt, Jackson, Lee, Magoffin, Owsley, Wolfe3 hr
Jun 11, 4:50 AM EDTFlash Flood WarningJKLLee3 hr
Jun 11, 5:35 AM EDTAreal Flood AdvisoryJKLEstill, Lee3 hr
Jun 11, 5:56 AM EDTFlash Flood WarningJKLBreathitt, Lee, Wolfe3 hr
Jun 11, 6:19 AM EDTFlash Flood WarningJKLEstill3 hr
Jun 11, 6:51 AM EDTAreal Flood AdvisoryJKLEstill, Powell, Wolfe114 min
Jun 11, 7:28 AM EDTAreal Flood AdvisoryJKLMenifee2 hr
Jun 11, 7:46 AM EDTAreal Flood WarningJKLLee3 hr
Jun 11, 8:50 AM EDTAreal Flood WarningJKLLee2 hr
Jun 11, 9:55 AM EDTAreal Flood WarningJKLWolfe7 hr
Jun 11, 10:14 AM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley3 hr
Jun 11, 11:03 AM EDTAreal Flood WarningJKLLee6 hr
Jun 11, 12:21 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee, Owsley5 hr
Jun 11, 1:13 PM EDTAreal Flood AdvisoryJKLMenifee, Montgomery, Powell5 hr
Jun 11, 1:16 PM EDTAreal Flood AdvisoryJKLBreathitt, Knott, Perry3 hr
Jun 11, 1:48 PM EDTSpecial Weather StatementJKLBell, Whitley42 min
Jun 11, 1:50 PM EDTAreal Flood AdvisoryJKLEstill, Lee3 hr
Jun 11, 1:52 PM EDTAreal Flood AdvisoryJKLFloyd, Knott, Magoffin3 hr
Jun 11, 1:53 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Leslie, Owsley, Perry3 hr
Jun 11, 1:55 PM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley5 hr
Jun 11, 2:08 PM EDTFlash Flood WarningJKLWhitley6 hr
Jun 11, 2:10 PM EDTFlash Flood WarningJKLClay, Owsley3 hr
Jun 11, 2:39 PM EDTAreal Flood AdvisoryJKLHarlan, Leslie, Letcher, Perry3 hr
Jun 11, 2:41 PM EDTAreal Flood AdvisoryJKLClay3 hr
Jun 11, 3:01 PM EDTAreal Flood AdvisoryJKLClay, Laurel, Leslie3 hr
Jun 11, 3:06 PM EDTFlash Flood WarningJKLClay2 hr
Jun 11, 3:08 PM EDTAreal Flood AdvisoryJKLJackson, Lee, Owsley3 hr
Jun 11, 3:11 PM EDTAreal Flood AdvisoryJKLEstill, Lee, Powell3 hr
Jun 11, 3:34 PM EDTFlash Flood WarningJKLClay, Laurel3 hr
Jun 11, 3:48 PM EDTSpecial Weather StatementJKLBath, Menifee42 min
Jun 11, 3:57 PM EDTRiver Flood AdvisoryJKLEstill13 hr
Jun 11, 4:04 PM EDTAreal Flood AdvisoryJKLHarlan3 hr
Jun 11, 4:12 PM EDTSpecial Weather StatementJKLMontgomery48 min
Jun 11, 4:17 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Montgomery3 hr
Jun 11, 4:23 PM EDTFlash Flood WarningJKLLaurel3 hr
Jun 11, 4:26 PM EDTAreal Flood AdvisoryJKLKnox, Laurel3 hr
Jun 11, 5:02 PM EDTAreal Flood AdvisoryJKLMontgomery, Powell118 min
Jun 11, 5:05 PM EDTAreal Flood AdvisoryJKLLaurel, Whitley3 hr
Jun 11, 5:11 PM EDTFlash Flood WarningJKLMcCreary, Whitley2 hr
Jun 11, 5:18 PM EDTFlash Flood WarningJKLLaurel107 min
Jun 11, 5:21 PM EDTFlash Flood WarningJKLWhitley105 min
Jun 11, 6:34 PM EDTSpecial Weather StatementJKLRockcastle26 min
Jun 11, 6:44 PM EDTAreal Flood WarningJKLClay, Laurel3 hr
Jun 11, 7:22 PM EDTSpecial Weather StatementJKLRockcastle23 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.